Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Wichita, KS

March 19, 2018Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 19, 2018, 1:32 AM CDT for Sumner County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2018, 1:32 AM CDT (06:32 UTC)
Expired
Mar 19, 2018, 2:15 AM CDT
In force
43 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Sumner County, KS

The radar

The Wichita radar (KICT), 39 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KICT 190632
SVRICT
KSC191-190715-
/O.NEW.KICT.SV.W.0001.180319T0632Z-180319T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
132 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Sumner County in south central Kansas...

* Until 215 AM CDT

* At 131 AM CDT, a severe thunderstorm was located over Conway
  Springs, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wellington, Belle Plaine, Conway Springs, Argonia, Mayfield, Milan,
  Riverdale and Wellington Airport.

This includes Interstate 35 between Mile Markers 12 and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

&&

LAT...LON 3726 9780 3736 9781 3747 9780 3747 9715
      3716 9734
TIME...MOT...LOC 0631Z 202DEG 38KT 3738 9769 

HAIL...0.88IN
WIND...60MPH
 
$$

METZGER
2 follow-up statements
446 
WWUS53 KICT 190648
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
148 AM CDT MON MAR 19 2018

KSC191-190715-
/O.CON.KICT.SV.W.0001.000000T0000Z-180319T0715Z/
Sumner KS-
148 AM CDT MON MAR 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHERN SUMNER COUNTY...

At 147 AM CDT, a severe thunderstorm was located 7 miles southwest of
Wellington, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wellington, Belle Plaine, Conway Springs, Argonia, Mayfield, Milan,
Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

&&

LAT...LON 3726 9780 3736 9781 3747 9780 3747 9715
      3716 9734
TIME...MOT...LOC 0647Z 202DEG 49KT 3723 9752 

HAIL...0.88IN
WIND...60MPH
 
$$

METZGER
293 
WWUS53 KICT 190706
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
206 AM CDT MON MAR 19 2018

KSC191-190716-
/O.EXP.KICT.SV.W.0001.000000T0000Z-180319T0715Z/
Sumner KS-
206 AM CDT MON MAR 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SUMNER COUNTY WILL
EXPIRE AT 215 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3726 9780 3736 9781 3747 9780 3747 9715
      3716 9734
TIME...MOT...LOC 0706Z 202DEG 38KT 3741 9743 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 11:48 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 18, 11:48 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1148 PM CDT Sun Mar 18 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 400 PM CDT Sun Mar 18 2018

Forecast Highlight:
Much needed rain set to arrive tonight & should continue thru Mon
Eve.

Tonight-Mon Night:
Late this afternoon, an intense surface cyclone was centered over
Southeast CO. A pronounced dry line curved from the low across the
OK & TX Panhandles while a weak warm front was draped fairly close
to the KS/OK state line. South of the warm front, a large area of
showers with embedded thunderstorms has been ongoing across much
of OK and continues to spread NE over Northern & Eastern OK. These
rains will not only continue to spread NE but will increase early
this evening in response to a sharpening, negatively-tilted upper-
deck shortwave that'll push E along the OK/KS state line tonight.
The approaching warm front will operate in tandem with the short
wave to "encourage" a few thunderstorms to reach severity over
South-Central & Southeast KS late tonight. Pronounced directional
shear reinforces this scenario. On Mon, the upper-deck shortwave
should reach the MO Bootheel neighborhood late in the afternoon as
would of course the surface cyclone. Widespread "wrap-around"
rains would occur Mon with the rains diminishing Mon evening as
the above-mentioned characters weaken as they cross the OH Valley
Mon Night.

Tue-Wed Night:
Quiet weather returns to KS as a lower-deck ridge moves SE across
KS on the strength of a strong NW regime.

.LONG TERM...(Thursday through Sunday)
Issued at 400 PM CDT Sun Mar 18 2018

The rest of the work-week will be quiet as a STRONG upper-deck
ridge moves E. In fact, the high-amplitude upper-deck ridge will
cover the central third of the U.S. but should deamplify next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CDT Sun Mar 18 2018

Messy aviation forecast with IFR conditions likely area wide
before daybreak. Main precipitation band will reach KRSL/KGBD near
the start of this period, and spread over remaining terminals by
09z. Where temperature dewpoint spreads are small, ceilings have
dropped rapidly with onset of precipitation. Precipitation
should become more spotty after sunrise but wrap around moisture
will likely keep MVFR ceilings going for the remainder of the day.
While any lingering showers should dissipate by sunset, lingering
850mb moisture will keep clouds in the area through the end of
the forecast. -Howerton

&&

.FIRE WEATHER...
Issued at 400 PM CDT Sun Mar 18 2018

The onsetting & fairly prolonged periods of rain will at long last
give us a break from the extreme grassland fire dangers that have
been experienced for about the 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    44  49  34  55 /  80  60  50   0
Hutchinson      42  45  32  54 /  90  80  50   0
Newton          42  46  33  52 /  90  80  50   0
ElDorado        44  49  35  53 /  90  60  40   0
Winfield-KWLD   45  52  35  55 /  70  30  40   0
Russell         39  43  28  55 /  90  80  50   0
Great Bend      41  44  28  55 /  90  80  40   0
Salina          42  46  33  54 /  80  80  60   0
McPherson       41  45  32  53 /  90  80  60   0
Coffeyville     49  58  39  55 /  80  30  30  10
Chanute         47  54  37  52 /  90  60  30  10
Iola            46  52  37  51 /  90  70  30  10
Parsons-KPPF    48  57  38  54 /  80  40  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
FIRE WEATHER...EPS
Hazardous weather outlook, Mar 18, 4:30 PM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
430 PM CDT Sun Mar 18 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
430 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Showers and embedded thunderstorms are likely tonight, especially
across South-Central and Southeast Kansas where a few thunderstorms
may produce quarter-sized hail and 50 to 60 mph winds late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms embedded in widespread rains remain possible
for all areas on Monday. The thunderstorms would be neither strong
nor severe.

A very high grassland fire danger is likely areawide next Friday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 19, 12:09 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
1209 AM CDT MON MAR 19 2018

KSZ082-091-190545-
Harper KS-Kingman KS-
1209 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 1245 AM CDT

* At 1204 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  northeast of Medicine Lodge to near Kiowa to 6 miles southeast of
  Alva...and moving northeast at 45 mph.

Small hail, wind gusts up to 50 mph and pockets of heavy rain will
be possible with these storms.

* Locations impacted include...
  Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
  Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City,
  Cleveland, Danville, Penalosa, Waldron, Freeport, Mt Vernon and
  Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9847
      3773 9781 3739 9781 3739 9806 3738 9780
      3700 9780
TIME...MOT...LOC 0507Z 228DEG 39KT 3736 9853 3706 9852 3676 9856

KLEINSASSER
Special weather statement, Mar 19, 12:44 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1244 AM CDT MON MAR 19 2018

KSZ067-082-091-190630-
Reno KS-Harper KS-Kingman KS-
1244 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Reno County in south central Kansas...
  Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 130 AM CDT

* At 1242 AM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall near
  Anthony...moving north at 45 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Kingman, Anthony, Harper, Pretty Prairie, Attica, Norwich,
  Cunningham, Turon, Nashville, Murdock, Waterloo, Willowdale, Zenda,
  Spivey, Bluff City, Cleveland, Langdon, Danville, Penalosa and
  Freeport.

LAT...LON 3711 9835 3738 9835 3739 9846 3787 9847
      3786 9781 3701 9780 3700 9809
TIME...MOT...LOC 0543Z 199DEG 38KT 3721 9805

METZGER
Special weather statement, Mar 19, 1:09 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
109 AM CDT MON MAR 19 2018

KSZ093-098-190700-
Cowley KS-Chautauqua KS-
109 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...

* Until 200 AM CDT

* At 107 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Dexter, or 10 miles northwest
  of Cedar Vale...moving north at 55 mph.

* Wind gusts up to 50 mph and pea sized hail will be possible with
  this storm.

* Locations impacted include...
  Arkansas City, Winfield, Sedan, Cedar Vale, Burden, Dexter,
  Atlanta, Peru, Chautauqua, Niotaze, Cambridge, Hale, Maple City,
  Winfield City Lake and Strother Field Airport.

LAT...LON 3700 9707 3748 9696 3747 9653 3732 9653
      3730 9651 3730 9596 3701 9597
TIME...MOT...LOC 0608Z 184DEG 46KT 3719 9667

METZGER
Special weather statement, Mar 19, 1:19 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
119 AM CDT MON MAR 19 2018

KSZ092-190700-
Sumner KS-
119 AM CDT MON MAR 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until 200 AM CDT

* At 115 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Caldwell...moving northeast at
  55 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
  Hunnewell, Perth, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.  There are storms behind this first storm that have a
history of producing quarter sized hail.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9780 3747 9780 3747 9715 3700 9715
TIME...MOT...LOC 0618Z 208DEG 48KT 3701 9763

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:09 AM CDTSpecial Weather StatementICTHarper, Kingman36 min
Mar 19, 12:44 AM CDTSpecial Weather StatementICTHarper, Kingman46 min
Mar 19, 1:09 AM CDTSpecial Weather StatementICTChautauqua, Cowley51 min
Mar 19, 1:19 AM CDTSpecial Weather StatementICTSumner41 min
Mar 19, 1:45 AM CDTSpecial Weather StatementICTSedgwick45 min
Mar 19, 1:56 AM CDTSpecial Weather StatementICTReno, Rice34 min
Mar 19, 2:01 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk, Montgomery29 min
Mar 19, 2:09 AM CDTSpecial Weather StatementICTSumner36 min
Mar 19, 2:37 AM CDTSpecial Weather StatementICTMcPherson23 min
Mar 19, 2:48 AM CDTSpecial Weather StatementICTMontgomery, Wilson42 min
Mar 19, 2:49 AM CDTSpecial Weather StatementICTButler41 min
Mar 19, 3:26 AM CDTSpecial Weather StatementICTLabette, Neosho49 min
Mar 19, 3:59 AM CDTSevere Thunderstorm WarningICTNeosho22 min
Mar 19, 4:22 AM CDTSpecial Weather StatementICTCowley23 min
Mar 19, 5:12 AM CDTSpecial Weather StatementICTCowley33 min
Mar 19, 5:46 AM CDTSpecial Weather StatementICTCowley29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.